Melanie Bitner – AstraZeneca April 2021

Severe Adverse Reaction: Vaccine-Induced Thrombotic Thrombocytopenia (VITT)

Melanie, 47, said she started feeling flu-like symptoms, including a fever, a couple of days after getting her first dose of the AstraZenca Covid-19 Vaccine in late April 2021. About 10 days later, she said she decided to see a doctor when her symptoms went from “bad to worse.”

“I thought I was having a kidney infection. The fever continued and I started having really bad pulsing feelings in my back and my kidney area. I ended up going to a walk-in clinic and they found blood in my urine, which precipitated me going for a blood test.”

They immediately rushed her to the Haematology Team at Vancouver General Hospital, where blood tests showed her platelet count had plummeted.

Doctors found multiple blood clots in her legs and lungs.

“It was super traumatic ending up in the hospital out of the blue when I’ve been very healthy my entire life,” she said. “I didn’t know if I was going to wake up in the morning. I was making plans for if I didn’t survive, I have two teenage children so it was really really scary,” she said.

Quamish, Canada